Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Memphis, TN

March 24, 20204 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 24, 2020, 5:51 PM CDT for 4 counties in Mississippi. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 5:51 PM CDT (22:51 UTC)
Expired
Mar 24, 2020, 6:30 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 54 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 3:06 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2020-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2020-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 499 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
450 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
499 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS54 KMEG 242251
SVRMEG
MSC057-081-117-141-242330-
/O.NEW.KMEG.SV.W.0068.200324T2251Z-200324T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
551 PM CDT Tue Mar 24 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Itawamba County in northeastern Mississippi...
  Northern Lee County in northeastern Mississippi...
  South central Tishomingo County in northeastern Mississippi...
  Southeastern Prentiss County in northeastern Mississippi...

* Until 630 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located over Saltillo, or
  7 miles north of Tupelo, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Tupelo, Fulton, Saltillo, Guntown, Belmont, Mantachie, Fairview,
  Pratts Friendship, Sandy Springs, Blair, Marietta, Golden, Eastman,
  Eggville, Kirkville, Beech Springs, Chapelville, Moores Mill,
  Birmingham and Graves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3428 8818 3429 8878 3439 8879 3445 8879
      3453 8815
TIME...MOT...LOC 2251Z 265DEG 43KT 3437 8870 

HAIL...1.00IN
WIND...60MPH
 
$$

SGW
2 follow-up statements
056 
WWUS54 KMEG 242306
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
606 PM CDT Tue Mar 24 2020

MSC057-081-117-141-242330-
/O.CON.KMEG.SV.W.0068.000000T0000Z-200324T2330Z/
Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
606 PM CDT Tue Mar 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN ITAWAMBA...NORTHEASTERN LEE...SOUTH CENTRAL TISHOMINGO
AND SOUTHEASTERN PRENTISS COUNTIES...

At 605 PM CDT, a severe thunderstorm was located over Mantachie, or 7
miles northwest of Fulton, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fulton, Guntown, Belmont, Mantachie, Sandy Springs, Fairview, Pratts
Friendship, Marietta, Golden, Eastman, Chapelville, Moores Mill,
Eggville, Kirkville, Unity and Bounds Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3428 8818 3429 8864 3447 8865 3453 8815
TIME...MOT...LOC 2305Z 270DEG 45KT 3436 8847 

HAIL...1.00IN
WIND...60MPH
 
$$

SGW
318 
WWUS54 KMEG 242312
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
612 PM CDT Tue Mar 24 2020

MSC057-081-117-141-242330-
/O.CON.KMEG.SV.W.0068.000000T0000Z-200324T2330Z/
Itawamba MS-Lee MS-Tishomingo MS-Prentiss MS-
612 PM CDT Tue Mar 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHERN ITAWAMBA...NORTHEASTERN LEE...SOUTH CENTRAL TISHOMINGO
AND SOUTHEASTERN PRENTISS COUNTIES...

At 612 PM CDT, a severe thunderstorm was located near Sandy Springs,
or 8 miles north of Fulton, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fulton, Belmont, Mantachie, Sandy Springs, Fairview, Pratts
Friendship, Golden, Eastman, Moores Mill, Eggville, Kirkville, Unity
and Bounds Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Mississippi.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3428 8818 3429 8858 3446 8859 3453 8815
TIME...MOT...LOC 2312Z 261DEG 40KT 3438 8838 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

SGW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 3:23 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 24, 3:23 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
323 PM CDT Tue Mar 24 2020

.DISCUSSION...

Showers and thunderstorms are developing rapidly this afternoon
in an unstable airmass over North Mississippi. The airmass
features CAPE in excess of 1000 J/kg, 60kt bulk shear and over
helicity near 300ms^-2. Aloft a low amplitude, broad midlevel
trough is currently moving across central Arkansas accompanied by
a 70kt midlevel jet and an approaching 140kt upper level jet
streak. As a result strong to severe thunderstorms are expected,
mainly along and East of I-55 and South of I-40. Hail and damaging
winds are the main threat, but tornadoes are also possible. The
most likely location for a tornado would be near the triple point
where Tennessee, Mississippi and Alabama state lines meet. The
threat for severe storms should diminish rapidly after sunset as
we lose thermodynamic support and the best dynamic energy shifts
into middle Tennessee.

Dry weather finally returns to the Midsouth tomorrow. Dry
conditions should continue for most of the area through Friday,
although a few showers may creep into Northeast Arkansas and the
Missouri Bootheel late Friday. Rain and thunderstorms are
expected to return to all of the Midsouth Friday night, continuing
Saturday. Some strong to severe storms are possible. SPC already
has portions of West Tennessee and Northeast Mississippi in a
outlined for severe thunderstorms in their day 5 outlook.

A cold front is expected to sweep across the Midsouth Saturday
night bringing an end to the rainfall and severe threat. Dry
conditions are expected Sunday into Monday.

Warmer temperatures are expected tomorrow with very warm
conditions Thursday and Friday. Highs Thursday and Friday will be
in the low to middle 80s. Clouds and rainfall/thunderstorms will
keep conditions a bit cooler Saturday. Expect highs in the low to
middle 70s. Lows Sunday morning will be in the upper 40s to low
50s with afternoon highs in the middle to upper 60s. Temperatures
will trend warmer early next week.

30

&&

.AVIATION...
/18Z TAFs/

Warm front is currently located just north of MEM and nearly
parallel to the I-40 corridor. IFR and LIFR conds will continue
north of the front at JBR and MKL through this afternoon...with
MEM likely remaining socked in as well. TSRA are expected at all
sites this afternoon...with most precipitation coming to an end by
sundown. Winds will shift around to the northwest behind a cold
front this evening. IFR and possible LIFR CIGs are possible
overnight at all sites...with slightly improving conds by
tomorrow morning.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Mar 24, 3:30 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CDT Tue Mar 24 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-252230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 PM CDT Tue Mar 24 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible for portions of North
Mississippi and West Tennessee, mainly East of I-55 and south of
I-40. The main threats will be large hail and damaging winds,
although tornadoes are also possible. The threat for severe storms
should quickly diminish after sunset.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong to severe storms are possible across portions of West
Tennessee and Northeast Mississippi Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening.

In the hours before

Special weather statement, Mar 24, 12:13 PM CDT, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
1213 PM CDT Tue Mar 24 2020

ARZ028-MOZ113-115-TNZ001-002-019-020-048-241800-
Mississippi AR-Pemiscot MO-Dunklin MO-Lake TN-Lauderdale TN-Obion TN-
Dyer TN-Gibson TN-
1213 PM CDT Tue Mar 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...

Northeastern Mississippi County in eastern Arkansas...
Southern Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
Southeastern Lake County in western Tennessee...
North central Lauderdale County in western Tennessee...
Western Obion County in western Tennessee...
Dyer County in western Tennessee...
Northwestern Gibson County in western Tennessee...

At 1212 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Blytheville, moving
east at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northeastern Mississippi...southern Pemiscot...southeastern
Dunklin...southeastern Lake...north central Lauderdale...western
Obion...Dyer and northwestern Gibson Counties should monitor this
storm closely.

LAT...LON 3644 8911 3599 8895 3597 8914 3598 8917
      3600 8919 3596 8921 3585 9000 3603 9005
TIME...MOT...LOC 1712Z 258DEG 48KT 3597 8988

SGW
Special weather statement, Mar 24, 12:43 PM CDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
1243 PM CDT Tue Mar 24 2020

TNZ002>004-019>021-048-051-241815-
Carroll TN-Weakley TN-Crockett TN-Lauderdale TN-Obion TN-Henry TN-
Dyer TN-Gibson TN-
1243 PM CDT Tue Mar 24 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...

Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Southeastern Obion County in western Tennessee...
Southwestern Henry County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...

At 1243 PM CDT...a strong thunderstorm producing winds in excess of
30 mph was located near Newbern, or 9 miles east of Dyersburg, moving
east at 55 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Carroll...Weakley...northwestern Crockett...
northeastern Lauderdale...southeastern Obion...southwestern Henry...
Dyer and Gibson Counties should monitor this storm closely.

LAT...LON 3604 8837 3582 8938 3582 8940 3581 8941
      3577 8959 3604 8967 3650 8856
TIME...MOT...LOC 1743Z 258DEG 49KT 3605 8922

SGW
Local storm report, Mar 24, 5:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT TUE MAR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          E TISHOMINGO            34.64N  88.23W
03/24/2020                   TISHOMINGO         MS   STORM CHASER

            TORNADO CONFIRMED JUST EAST OF THE TOWN OF TISHOMINGO.

&&
Local storm report, Mar 24, 5:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT TUE MAR 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     E TISHOMINGO            34.64N  88.23W
03/24/2020                   TISHOMINGO         MS   BROADCAST MEDIA

            NUMEROUS TREES DOWN EAST OF TISHOMINGO.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 5:53 AM CDTSpecial Weather StatementMEGPrentiss52 min
Mar 24, 6:43 AM CDTAreal Flood AdvisoryMEGLee, Prentiss, Union3 hr
Mar 24, 7:22 AM CDTAreal Flood AdvisoryMEGPrentiss, Tishomingo3 hr
Mar 24, 12:27 PM CDTRiver Flood WarningMEGTate, Tunica47 hr
Mar 24, 12:36 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union8 hr
Mar 24, 5:15 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo29 min
Mar 24, 5:22 PM CDTTornado WarningMEGPrentiss, Tishomingo23 min
Mar 24, 5:56 PM CDTSevere Thunderstorm WarningMEGPrentiss, Tishomingo34 min
Mar 24, 6:28 PM CDTSevere Thunderstorm WarningMEGItawamba17 min
Mar 24, 6:41 PM CDTAreal Flood AdvisoryMEGPrentiss, Tishomingo3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.